Puerto Rico, 2014

Flood in Puerto Rico, July 21, 2014

July 21, 2014 · NWS SJU · 1 event in 1 county or zone

Some showers and thunderstorms with heavy rain affected the area for many hours and caused flooding of urban and poor drainage areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Some showers and thunderstorms with heavy rain affected the area for many hours and caused flooding of urban and poor drainage areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jul 21, 10:57 AM AST, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 21, 10:57 AM AST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1057 AM AST MON JUL 21 2014

.UPDATE...
NO CHANGES TO INHERITED FORECAST PACKAGE AND REASONING AT THIS TIME.
MOST OF THE PASSING SHOWERS ACROSS THE COASTAL WATERS NORTH AND
EAST OF PUERTO RICO AND VIRGIN ISLANDS...CONTINUED TO DIMINISH BY
THE LATE MORNING HOURS. STILL EXPECTED ISOLATED TO SCATTERED SHOWERS
AND POSSIBLY AN ISOLATED THUNDERSTORM OVER PARTS OF THE INTERIOR
AND WEST SECTION OF PUERTO RICO LATER THIS AFTERNOON. MOSTLY SUNNY
AND SLIGHTLY HAZY CONDITIONS WILL CONTINUE ACROSS THE REMAINDER OF
THE ISLANDS. LATEST SATELLITE IMAGERY AND NAAPS AEROSOL PRODUCT
ALSO SUGGEST DECREASE IN SUSPENDED SAHARAN DUST PARTICULATES ACROSS
THE REGION TODAY...WITH IMPROVING CONDITION THROUGH TUESDAY AND
WEDNESDAY.

&&

.AVIATION UPDATE...VFR CONDS CONTINUED ACROSS THE FLYING AREA AND
AT ALL TAF SITES THIS MORNING. NO CHG TO PREVIOUS AVN DISCUSSION ATTM.

&&

.MARINE UPDATE...LATEST DATA FROM SURROUNDING NDBC BUOYS AND LOCAL
OBSERVATIONS SUGGEST MODERATE TO LOCALLY FRESH EASTERLY TRADE
WINDS CONTINUED ACROSS THE LOCAL WATERS...WITH SEAS OF BETWEEN 3-5
FEET. SMALL CRAFT OPERATORS SHOULD CONTINUE TO EXERCISE CAUTION
MAINLY DUE TO WINDS UP TO 19 KNOTS OR SO.

&&

.PREV DISCUSSION... /ISSUED 331 AM AST MON JUL 21 2014/

DISCUSSION...GENERALLY DRY AIR WILL PASS OVER THE LOCAL ISLANDS
THROUGH EARLY THU THOUGH NOT WITHOUT THE USUAL ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS FOR WESTERN INTERIOR PR.
GUIDANCE DAILY MAX TEMPERATURES CONTINUE ON LOW SIDE SO BOOSTED
THOSE 1-2 DEG F EACH DAY.

TROPICAL WAVE WITH A LOW CENTERED 11N/38W CURRENTLY EMBEDDED IN
ITCZ AND MOVING W 10 KT. BOTH 00Z ECMWF AND GFS ACCELERATE IT
WITHIN 48-72 HOURS TO ABOUT 17 KT TOWARDS WNW SO THAT IT WOULD
PASS OVER LOCAL AREA VERY LATE ON THU. GFS ALSO KEEPS IT A
RELATIVELY STRONG WAVE AND EVEN HAS SOME UPPER LEVEL DIVERGENCE
OVER ITS TOP. WHILE DEVELOPMENT INTO A STORM IS NOT EXPECTED THE
POTENTIAL CONVERGENT/DIVERGENT COUPLET AND PRECIPITABLE WATER
WELL IN EXCESS OF 2 INCHES AS THE GFS INDICATES WARRANTS CAREFUL
MONITORING FOR POSSIBLE HEAVY THUNDERSTORMS. 00Z GFS IS A
SIGNIFICANT DEPARTURE FROM ITS EARLIER RUNS. THIS PAST SAT IT WAS
EXPECTING THE WAVE TO PASS BY ON THIS COMING SAT AND HIGHLY
SHEARED. EVEN THE 12Z AND 18Z RUNS FROM YESTERDAY INDICATED A FRI
ARRIVAL...AND WITH NOT NEARLY THIS MUCH PRECIPITABLE WATER OR
CONVECTIVE POTENTIAL. WILL HAVE TO WATCH FOR SUBSEQUENT MODEL RUNS
TO SEE IF THIS TREND CONTINUES SINCE THE GFS HAS NOT HANDLED IT
WELL SO FAR. FOR NOW...HAVE KEPT PROBABILITY OF PRECIPITATION IN
CHANCE CATEGORY PARTLY BECAUSE OF THE UNCERTAINTY IN BOTH TIMING
AND THE QUESTIONABLE STRENGTH.

AVIATION...MOSTLY VFR CONDITIONS EXPECTED AT ALL TERMINALS WITH
BRIEF SHRA IN AND AROUND JSJ/IST AND NCM THROUGH THE MORNING HOURS.
SHRA/TSRA WILL DEVELOP ACROSS WESTERN PR AFTER 21/17Z...AND MAY
AFFECT TJMZ AND TJBQ...RESULTING IN PERIODS OF MVFR CONDS AND
MOUNTAIN OBSCURATIONS. SAHARAN DUST IS PRESENT...CAUSING HAZY SKIES
BUT VISIBILITIES SHOULD REMAIN P6SM. WINDS WILL BE FROM THE EAST TO
E-SE AT ABOUT 15 KTS.

MARINE...SMALL CRAFT SHOULD BE CAUTIOUS DUE TO LOCALLY FRESH
TRADE WINDS UP TO 19 KNOTS THROUGH AT LEAST TUE...WITH SEAS
CONTINUING AT 5 FEET OR LESS.

FIRE WEATHER...MOSTLY DRY CONDITIONS AND LIMITED NUMBER OF
SHOWERS...ESPECIALLY SOUTHERN PR SLOPES NEXT SEVERAL DAYS WILL
REQUIRE MONITORING FOR POSSIBLE STATEMENTS. SO FAR...DRIEST DAY
APPEARS TO BE WED WHILE THERE IS SOME POTENTIAL FOR STRONG WINDS
THAT DAY TOO.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  78  90  79 /  10  10  10  20
STT  90  79  90  80 /  20  10  10  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

09/25
Hazardous weather outlook, Jul 21, 6:10 AM AST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
610 AM AST MON JUL 21 2014

AMZ710>745-PRZ001>013-221015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
610 AM AST MON JUL 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FIRE WEATHER CONDITIONS ARE POSSIBLE ON WEDNESDAY AS LOW HUMIDITY
AND STRONG TRADE WINDS MAY COMBINE TO INCREASE FIRE DANGER.

A TROPICAL WAVE IS EXPECTED TO PASS THROUGH THE AREA...POSSIBLY
CAUSING PERIODS OF LOCALLY HEAVY RAINFALL AND SUDDEN WIND GUSTS ON
THURSDAY NIGHT AND FRIDAY ALONG WITH DANGEROUS LIGHTNING. ON
SURROUNDING WATERS THIS WOULD CAUSE LOCALLY HIGHER SEAS AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-221015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
610 AM AST MON JUL 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A TROPICAL WAVE IS EXPECTED TO PASS THROUGH THE AREA...POSSIBLY
CAUSING PERIODS OF LOCALLY HEAVY RAINFALL AND SUDDEN WIND GUSTS ON
THURSDAY NIGHT AND FRIDAY ALONG WITH DANGEROUS LIGHTNING. ON
SURROUNDING WATERS THIS WOULD CAUSE LOCALLY HIGHER SEAS AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Mayaguez

When
July 21, 2:49 PM AST to 4:35 PM AST
Where
Mayaguez County, 4.36 mi NW of Mayaguez to 4.15 mi NW of Mayaguez
Cause
Heavy Rain
Reported by
Social Media
Coordinates
18.242, -67.170

Urban flooding was reported at Western Plaza. A car was stranded in water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2014Every state in 2014This day in weather historyWarnings in Puerto Rico, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537354.